Colorado, 2012

Hail in Colorado, May 5, 2012

May 5, 2012 · NWS BOU · 8 events in 4 counties and zones

Severe thunderstorms produced damaging hail ranging in size from quarters to golfballs in metro Denver, as well as the northeast plains of Colorado. Aurora was hit the hardest, with extensive property damage reported to homes and automobiles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced damaging hail ranging in size from quarters to golfballs in metro Denver, as well as the northeast plains of Colorado. Aurora was hit the hardest, with extensive property damage reported to homes and automobiles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 5, 2:16 PM MST, 3 hours 44 minutes earlier.

Area forecast discussion, May 5, 2:16 PM MST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
316 PM MDT SAT MAY 5 2012

.SHORT TERM...FOR TNGT...A BOUNDARY LEFT OVER FROM LAST NIGHTS
CONVECTION IS LOCATED FROM ROUGHLY CHEYENNE TO FORT MORGAN...WITH
MARKEDLY HIGHER DEWPOINTS IN THE 50S EAST OF BOUNDARY...WITH 30S TO
THE WEST.  TSTMS FIRING ALONG THIS BOUNDARY IN WYOMING AND SHUD
CONTINUE TO DEVELOP ALONG THE BOUNDARY INTO CO.  WL KEEP THE MENTION
OF TSTMS THIS EVENING OVER THE FAR NORTHEAST PLAINS.  ELSEWHERE...
THE COLD FRONT IS PROGGED TO MAKE ITS WAY INTO DENVER AROUND 03Z
WITH GUSTY NORTHERLY WINDS IN ITS WAKE.  NAM12 SPATIAL CROSS-
SECTIONS SHOW MOISTURE INCREASING ALONG THE FRONT RANGE LATE TONIGHT
AND SUNDAY MORNING...SO WL KEEP SLGT CHC OF SHOWERS ALONG THE FRONT
RANGE.  MUCH COOLER ON SUNDAY WITH STRONG INVERSION PRESENT JUST
ABOVE 700 MB.  THE FCST SOUNDINGS INDICATE THE BEST INSTBY WILL BE
IN THE MOUNTAINS SO WL GO WITH A SLIGHT CHANCE OF TSTMS
THERE...OTHERWISE COOL AND STABLE FROM THE FRONT RANGE FOOTHILLS
EASTWARD WITH ENUF MOISTURE AND UPSLOPE TO PRODUCE A CHANCE OF
SHOWERS IN THE AFTN.  WL CONTINUE WITH THE RED FLAG WARNING FOR
NORTH AND MIDDLE PARKS THROUGH 6 PM THIS EVENING AS GUSTY SOUTHWEST
WINDS AND LOW HUMIDITIES HAVE ALREADY BEEN MET.

.LONG TERM...MODERATELY STRONG SOUTHWESTERLY FLOW ALOFT IS PROGGED
FOR THE CWA SUNDAY NIGHT AND MONDAY.  ON MONDAY...THE FLOW ALOFT
DECREASES AND BECOME WEST-SOUTHWESTERLY.  THE NAM HAS AN UPPER
TROUGH AXIS TO PUSH ACROSS THE CWA LATE MONDAY NIGHT THROUGH TUESDAY
EVENING.  THE GFS NEVER HAS AN UPPER TROUGH MOVE ACROSS THE FORECAST
AREA...BUT RATHER KEEPS US IN A DEFORMATION ZONE BETWEEN TWO UPPER
LOWS TUESDAY INTO TUESDAY NIGHT.  THE QG VERTICAL VELOCITY FIELDS
HAVE WEAK UPWARD SYNOPTIC SCALE ENERGY SUNDAY NIGHT THROUGH MONDAY
NIGHT.  BENIGN ENERGY IS PROGGED TUESDAY AND TUESDAY NIGHT. THE
BOUNDARY LEVEL FLOW IS PROGGED TO BE NORTHEAST TO EASTERLY SUNDAY
NIGHT INTO MONDAY EVENING.  A WEAK GRADIENT IS PROGGED THE REST OF
MONDAY NIGHT INTO TUESDAY NIGHT...WITH NORMAL DIURNAL WIND TRENDS
EXPECTED.  FOR MOISTURE...IT IS PROGGED TO BE PRETTY DEEP SUNDAY
NIGHT INTO MONDAY EVENING.  SOME LOW LEVEL MOISTURE IS PROGGED TO
LINGER OVER THE PLAINS THE REST OF MONDAY NIGHT INTO TUESDAY.  THE
GFS HAS SOME MOISTURE AROUND TUESDAY NIGHT.  BOUNDARY LAYER DEW
POINTS ARE PROGGED TO BE IN THE 30S F FOR THE PLAINS AND FOOTHILLS
SUNDAY NIGHT THROUGH TUESDAY NIGHT.  THERE IS NO CAPE PROGGED OVER
THE PLAINS SUNDAY NIGHT THROUGH TUESDAY NIGHT.  THERE IS A BIT
HOWEVER OVER THE MOUNTAINS AND FOOTHILLS THROUGH THE PERIODS.  THE
QPF FIELDS HAVE SOME MEASURABLE PRECIPITATION FOR ALL THE FORECAST
AREA LATER SUNDAY NIGHT INTO TUESDAY MORNING.  THE GFS HAS ABOUT
TWICE AS MUCH AS WHAT THE NAM SHOWS THROUGH TUESDAY.  THE HIGHEST
AMOUNTS ARE PROGGED IN THE MOUNTAINS AND FOOTHILLS EAST OF THE
DIVIDE.  SO FOR POPS...WILL GO WITH 30-60%S IN THE SUNDAY NIGHT AND
MONDAY IN THE MOUNTAINS FROM THE DIVIDE EAST.  LESS POPS TO THE
WEST.  FOR THE PLAINS AND FOOTHILLS WILL GO WITH 20-40%S...HIGHER IN
THE TERRAIN.  BY MONDAY NIGHT INTO EARLY TUESDAY...WILL DECREASE
POPS TO ZEROS.  FOR TUESDAY LATE DAY WILL GO WITH 20%S IN THE HIGH
MOUNTAINS ONLY.  FOR TEMPERATURES...MONDAY'S HIGHS ARE 2-4 C COOLER
THAN SUNDAY'S HIGHS.  TUESDAY'S HIGHS UP 3-7 C FROM MONDAY'S.  FOR
THE LATER DAYS...WEDNESDAY THROUGH SATURDAY...MODELS HAVE AN UPPER
RIDGE OVER THE CWA WEDNESDAY AND THURSDAY.  BY FRIDAY...AN UPPER
TROUGH WILL MOVE EASTWARD TO OUR NORTH...WITH SOME UPSLOPE AND A
COOLER AIRMASS TO MOVE INTO THE CWA.  THIS CONTINUES INTO SATURDAY.
MOISTURE WILL INCREASE FRIDAY AND SATURDAY AND TEMPERATURES WILL BE
A BIT COOLER.

&&

.AVIATION...ELY THIS AFTN MAY SWITCH AROUND SOUTHWEST 22-23Z... THEN
BECOME WNWLY EARLY THIS EVENING...PRIOR TO THE FRONTAL PASSAGE
AROUND 03Z.  GUSTY NORTHERLY WINDS WILL OCCUR FM 03-06Z...THEN IT
WILL DECREASE AND BECOME NELY.  WL KEEP VCSH IN THE TAF AS SOME
SHOWERS MAY DEVELOP ALONG THE FRONTAL BOUNDARY.  LOW LEVEL MOISTURE
IS PROGGED TO INCREASE FOLLOWING THE PASSAGE OF THE FRONT WITH WEAK
UPSLOPE PRESENT.  WL KEEP VCSH MENTIONED SUNDAY MORNING AFTER
12Z...WITH A BETTER CHANCE AFTER 18Z...ESPECIALLY AT KAPA AND KBJC.

&&

.HYDROLOGY...THERE WL BE A SLIGHT CHANCE OF RAIN SHOWERS TONIGHT AND
SUNDAY.  MODERATE TO HEAVY RAIN IS NOT ANTICIPATED.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 6 PM MDT THIS EVENING FOR COZ211-213.

&&

SHORT TERM...COOP
LONG TERM....KOOP
AVIATION...COOP
Hazardous weather outlook, May 5, 9:38 AM MST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1038 AM MDT SAT MAY 05 2012

COZ030>051-061200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1038 AM MDT SAT MAY 05 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

...RED FLAG WARNING FOR NORTH AND MIDDLE PARKS THROUGH 6 PM MDT THIS
EVENING FOR LOW HUMIDITY AND GUSTY WINDS...

.DAY ONE...TODAY AND TONIGHT

PARTLY TO MOSTLY SUNNY SKIES WILL PRODUCE ANOTHER DAY WITH
UNSEASONABLY WARM AFTERNOON TEMPERATURES.  HIGHS ON THE PLAINS ARE
EXPECTED TO REACH THE LOWER AND MID 80S. THE CONTINUED DRY
CONDITIONS ALONG WITH GUSTY AFTERNOON WINDS IN NORTH AND MIDDLE
PARKS WILL CREATE DANGEROUS FIRE WEATHER CONDITIONS.  AS A
RESULT...A RED FLAG WARNING WILL BE IN EFFECT THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY AFTERNOON
THROUGH MONDAY NIGHT.  THE SNOW LEVEL WILL BE ABOUT 10000 FEET.
THERE WILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS
OVER THE MOUNTAINS TUESDAY THROUGH THURSDAY...BUT THE PLAINS LOOK TO
BE DRY.  ALL AREAS WILL HAVE A SLIGHT CHANCE OF LATE DAY SHOWERS AND
THUNDERSTORMS OF FRIDAY.  TEMPERATURES WILL COOL OFF TO BELOW
SEASONAL NORMALS ON SUNDAY AND MONDAY.  THEY WILL BE AROUND NORMAL
ON TUESDAY...THEN SOMEWHAT ABOVE NORMAL WEDNESDAY AND THURSDAY.
THEY LOOK TO COOL BACK OFF NEXT FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOP/KOOP

The radar

The Cheyenne radar (KCYS), 143 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Logan

When
May 5, 6:00 PM MST
Where
Logan County, 1.25 mi WSW of Peetz
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.960, -103.120

Hail, Weld

When
May 5, 8:15 PM MST
Where
Weld County, 1.26 mi ENE of Keenesburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.110, -104.500

Hail, Denver

When
May 5, 8:44 PM MST
Where
Denver County, 2.96 mi SSE of Denver
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.690, -104.910

Hail, Arapahoe

When
May 5, 9:00 PM MST
Where
Arapahoe County, 1.74 mi SW of (Bkf)buckley Air Force Base
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.680, -104.770

Hail, Arapahoe

When
May 5, 9:00 PM MST
Where
Arapahoe County, 2.33 mi NNE of Skyline
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.710, -104.850

Hail, Arapahoe

When
May 5, 9:01 PM MST
Where
Arapahoe County, 1.74 mi SW of (Bkf)buckley Air Force Base
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.680, -104.770

Hail, Arapahoe

When
May 5, 9:06 PM MST
Where
Arapahoe County, 2.62 mi NE of Aurora Cherry Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.660, -104.770

Hail, Arapahoe

When
May 5, 9:45 PM MST to 10:15 PM MST
Where
Arapahoe County, Aurora Cherry Creek
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
39.630, -104.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372288, 372289, 372290, 372291, 372292, 372294, 372293, 372303.